Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 52, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 2, 2018, 4:46 PM CDT for Logan County, Kansas. It was in force for 96 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2018, 4:46 PM CDT (21:46 UTC)
- Expired
- Sep 2, 2018, 6:22 PM CDT
- In force
- 96 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Logan County, KS
The radar
The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 5:05 PM CDT | HEAVY RAIN 2.1 | 3 N Russell Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
582 WGUS53 KGLD 022146 FFWGLD KSC109-022345- /O.NEW.KGLD.FF.W.0052.180902T2146Z-180902T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 446 PM CDT SUN SEP 2 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Northeastern Logan County in west central Kansas... * Until 645 PM CDT. * At 446 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly or is already occurring, especially on Highway 25 north of Russell Springs. * Some locations that will experience flooding include... Monument and Russell Springs. LAT...LON 3911 10094 3888 10101 3888 10127 3913 10119 $$ JN
1 follow-up statement
297 WGUS73 KGLD 022322 FFSGLD Flash Flood Statement National Weather Service Goodland KS 622 PM CDT SUN SEP 2 2018 KSC109-022332- /O.CAN.KGLD.FF.W.0052.000000T0000Z-180902T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Logan KS- 622 PM CDT SUN SEP 2 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOGAN COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3911 10094 3888 10101 3888 10127 3913 10119 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:17 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 2, 3:17 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 217 PM MDT Sun Sep 2 2018 .SHORT TERM...(This evening through Monday) Issued at 204 PM MDT Sun Sep 2 2018 Little has changed in the overall setup, with a broad trough over the central Rockies and embedded waves contributing to weak synoptic scale forcing. At the surface, front has stalled over the northwest corner of the forecast area with low level southeasterly flow advecting moisture into the area. Shear/instability parametersare best over the far eastern areas where there is a slight risk for severe storms capable of producing large hail/damaging winds through the evening hours. In other areas, slow storm motions, the mean 0-6km wind is near zero, combined with the anomalously high moisture in place will result in localized heavy rainfall/flash flooding. Storm coverage/intensity will gradually diminish through the overnight hours. Areas of fog will develop towards sunrise as boundary layer cools/saturated, with fog gradually dissipating through Monday morning. On Monday, looks like more of the same with little change in the overall pattern. Southern areas again see the best combination of shear/instability so may see a severe storm or two there. Storm motions are higher compared to today, 0-6km mean winds actually increase to near 20kts by the afternoon, which may mitigate flash flooding concerns. Nonetheless, model QPF still showing some 1-2 inch bullseyes so cannot completely rule out the heavy rain/flash flooding threat on Monday. Temperatures will be slightly below normal due to persistent cloudiness. .LONG TERM...(Monday night through Sunday) Issued at 104 PM MDT Sun Sep 2 2018 An upper-level ridge will be centered over the Mid-Atlantic United States Monday evening while a broad upper-level trough will dip into the southwest United States. This will promote relatively strong south-southwesterly upper-level winds over the Central High Plains Monday through Wednesday. There is increasing confidence that this set up could lead to heavy rainfall and potentially flash flooding across the Tri-State area during this time period. Instead of a typical diurnal pattern of afternoon showers and thunderstorms, showers and thunderstorms will be possible essentially throughout the entire time period between Monday night and Wednesday night for most of the Tri-State Region. With measurable precip over the past couple days and more expected today, the ground will be relatively saturated when these potentially heavy rains come in the beginning of the coming week. This increases the confidence that flooding will be a concern in the next few days, especially in urban areas or eastern portions of the area where more rain has fallen during the Labor Day weekend. With a few days before the heaviest rainfall expected Tuesday evening and into Wednesday, there is still a lot of uncertainty about how much rainfall there will be and where that rainfall will be located. It appears likely that some locations will record up to an inch or more of rain Labor Day through Wednesday. Upper-level winds will begin to decrease in intensity towards the latter half of the coming week, but they will generally remain southerly or southwesterly until Friday evening when an upper-level trough will usher in weak northwest flow aloft over the Central High Plains. Scattered showers and thunderstorms will remain a possibility through early Friday. At this point, there is significant disagreement among model guidance about the chances for showers and thunderstorms next weekend. With the GFS keying in on an approaching strong longwave trough progressing eastward from the Pacific Northwest, vertical wind shear would increase and there would be some dynamic support for showers and thunderstorms late next weekend. However, the ECMWF model for example is less bullish on this approaching trough and would tend to keep the Central High Plains dry on Saturday and Sunday. For now, keeping a slight chance of showers and thunderstorms over eastern portions of our area for Sunday. High temperatures will start out in the upper 70s to low 80s Monday and Tuesday, before cooling off to the low 70s for Wednesday and Thursday after the heavy rains/abundant cloud cover expected on Tuesday and Wednesday. After that, highs slowly warm up to the mid 70s Friday and low 80s for the weekend. Similarly, low temperatures will be in the low 60s for Tuesday and Wednesday, then cool a little to the upper 50s for Thursday through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1122 AM MDT Sun Sep 2 2018 Thunderstorm chances today will be best in areas south and east of the the KMCK and KGLD terminals, so did not mention in the TAFs. Nonetheless, there will be low chances of thunderstorms through the afternoon and evening hours. Overnight, expecting areas of fog to develop with a period of IFR conditions likely around sunrise Monday morning, with gradual improvement and VFR by mid to late Monday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...PATTON AVIATION...024
Hazardous weather outlook, Sep 2, 3:19 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 219 PM MDT Sun Sep 2 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032030- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 219 PM MDT Sun Sep 2 2018 /319 PM CDT Sun Sep 2 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk for severe thunderstorms this afternoon and evening along and east of a line from Norton to Scott City in northwest Kansas. Large hail and damaging winds may accompany stronger storms. Locally heavy rainfall and flash flooding is also possible with any storm that develops today and tonight due to slow storm motions. Areas of fog with visibility occasionally reduced to less than one mile will be possible overnight tonight and into early Monday morning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... A risk of locally heavy rainfall and possible flash flooding will continue across parts of the area Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Sep 2, 3:03 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM CDT SUN SEP 2 2018
KSZ016-022045-
Graham KS-
303 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
345 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bogue, or 10 miles southeast of Hill City, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bogue and Nicodemus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3914 9971 3919 9991 3947 9979 3944 9960
3923 9961
TIME...MOT...LOC 2003Z 206DEG 17KT 3922 9977
JNSpecial weather statement, Sep 2, 3:45 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Goodland KS 245 PM MDT SUN SEP 2 2018 KSZ027-028-041-042-022130- Wichita KS-Wallace KS-Greeley KS-Logan KS- 245 PM MDT SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA... SOUTHEASTERN WALLACE...CENTRAL LOGAN AND NORTHEASTERN GREELEY COUNTIES UNTIL 330 PM MDT/430 PM CDT/... At 245 PM MDT/345 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southeast of Winona to 13 miles south of Wallace. These storms were nearly stationary. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Winona and Russell Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3908 10086 3865 10125 3867 10181 3908 10123 TIME...MOT...LOC 2045Z 159DEG 1KT 3901 10114 3871 10162 JN
Special weather statement, Sep 2, 3:47 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Goodland KS 347 PM CDT SUN SEP 2 2018 KSZ016-022130- Graham KS- 347 PM CDT SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM COUNTY UNTIL 430 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Bogue, or 9 miles southeast of Hill City, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bogue and Nicodemus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3924 9988 3955 9966 3956 9960 3918 9960 TIME...MOT...LOC 2047Z 205DEG 9KT 3926 9972 JN
Special weather statement, Sep 2, 4:15 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Goodland KS 415 PM CDT SUN SEP 2 2018 KSZ016-022200- Graham KS- 415 PM CDT SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM COUNTY UNTIL 500 PM CDT... At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near Hill City, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hill City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3923 9984 3928 9995 3956 9991 3955 9962 TIME...MOT...LOC 2115Z 203DEG 22KT 3931 9986 JN
Special weather statement, Sep 2, 4:21 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT SUN SEP 2 2018
KSZ014-027>029-041-042-022215-
Wichita KS-Gove KS-Wallace KS-Greeley KS-Thomas KS-Logan KS-
321 PM MDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHEASTERN THOMAS...LOGAN...CENTRAL GREELEY AND NORTHWESTERN GOVE
COUNTIES UNTIL 415 PM MDT/515 PM CDT/...
At 321 PM MDT/421 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of Winona to 4
miles southeast of Towner. Movement was northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oakley, Leoti, Tribune, Winona, Monument, Horace and Russell Springs.
This includes Interstate 70 in Kansas between mile markers 68 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3847 10204 3850 10205 3924 10109 3921 10073
3913 10072 3913 10066 3905 10059 3870 10096
3870 10113 3854 10113 3833 10135
TIME...MOT...LOC 2121Z 235DEG 14KT 3905 10112 3843 10202
JNLocal storm report, Sep 2, 4:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 5 SE WINONA 39.00N 101.19W
09/02/2018 E1.50 INCH LOGAN KS EMERGENCY MNGR
WATER BEGINNING TO FILL UP DITCHES AND
LOW-WATER CROSSINGS ALONG A 5-6 MILE STRETCH
OF HIGHWAY 25 NORTH OF RUSSELL SPRINGS.
&&
VINCENTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:09 PM CDT | Special Weather Statement | GLD | Logan | 36 min |
| Sep 2, 2:47 PM CDT | Special Weather Statement | GLD | Logan | 43 min |
| Sep 2, 2:51 PM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Sep 2, 3:03 PM CDT | Special Weather Statement | GLD | Graham | 42 min |
| Sep 2, 3:32 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| Sep 2, 3:45 PM CDT | Special Weather Statement | GLD | Logan | 45 min |
| Sep 2, 3:47 PM CDT | Special Weather Statement | GLD | Graham | 43 min |
| Sep 2, 4:15 PM CDT | Special Weather Statement | GLD | Graham | 45 min |
| Sep 2, 4:21 PM CDT | Special Weather Statement | GLD | Greeley, Logan, Wichita | 54 min |
| Sep 2, 4:52 PM CDT | Flash Flood Warning | GLD | Greeley, Logan, Wallace, Wichita | 69 min |
| Sep 2, 4:57 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 15 min |
| Sep 2, 5:11 PM CDT | Special Weather Statement | GLD | Greeley, Logan, Wichita | 64 min |
| Sep 2, 5:14 PM CDT | Special Weather Statement | GLD | Graham | 46 min |
| Sep 2, 5:33 PM CDT | Flash Flood Warning | GLD | Graham | 57 min |
| Sep 2, 5:50 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 25 min |
| Sep 2, 5:56 PM CDT | Flash Flood Warning | GLD | Gove | 104 min |
| Sep 2, 6:19 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 41 min |
| Sep 2, 6:55 PM CDT | Special Weather Statement | GLD | Gove | 20 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.